Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS Columbia, SC

April 14, 2009Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 14, 2009, 1:25 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2009, 1:25 PM EDT (17:25 UTC)
Expired
Apr 14, 2009, 2:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 141725
SVRCAE
GAC073-181-189-141815-
/O.NEW.KCAE.SV.W.0026.090414T1725Z-090414T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EDT TUE APR 14 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 215 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WILKES COUNTY...OR ABOUT 13 MILES EAST OF
  WASHINGTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3363 8263 3365 8259 3366 8250 3373 8255
      3375 8253 3383 8234 3379 8231 3378 8228
      3371 8223 3369 8224 3367 8221 3366 8221
      3353 8262 3361 8265
TIME...MOT...LOC 1725Z 248DEG 22KT 3367 8253

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:51 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 14, 10:51 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1051 AM EDT TUE APR 14 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. THE
PRESSURE RIDGE BEHIND THE FRONT WILL EXTEND THROUGH THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE AS OF 1045 AM: SCATTERED SHOWERS/STORMS MOVING NE ACROSS
MUCH OF THE CWA LATE THIS MORNING AHEAD OF SHORT WAVE OVER AL.
RAINFALL AMOUNTS GENERALLY AROUND ONE TENTH OF AN INCH PER HOUR
WITH SOME LOCALLY HEAVIER AMOUNTS IN THE MORE INTENSE CELLS. SOME
SMALL HAIL HAS BEEN REPORTED IN THE MORE INTENSE CELLS AS WELL.
RECENT ACARS SOUNDING FROM CAE SHOWING 500 MB TEMPS AROUND -17C. COLD
FRONT NEAR ATL AT THIS TIME AND SHOULD MOVE THROUGH THE SC
MIDLANDS BY LATE THIS AFTERNOON/EARLY THIS EVENING. SPC HAS PLACED
ALMOST THE ENTIRE AREA IN SLIGHT RISK INTO THE EARLY EVENING. HAVE
MADE SOME MINOR TWEAKS IN THE ZONES FOR THE AFTERNOON.

PREVIOUS DISCUSSION: THE MODELS AND RADAR TRENDS INDICATE MUCH OF
THE MOISTURE HAS MOVED NORTH AND EAST OF THE FORECAST AREA...BUT
CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION
SUPPORTS A SMALL POP TODAY. THE NAM SHOWS SURFACE-BASED LI/S
LOWERING TO -2 TO -5 TODAY. THIS MAY BE CORRECT BECAUSE OF COLD
MID-LEVEL TEMPERATURES AND LIKELY BREAKS IN THE CLOUDINESS.
THUNDERSTORMS APPEAR POSSIBLE. THE WEAK TO MODERATE INSTABILITY
AND LINGERING STRONG SHEAR SUPPORTS THE POSSIBILITY OF A FEW
SEVERE THUNDERSTORMS. THE NAM AND GFS SHOW H85 WINDS 30 TO 40
KNOTS TODAY. EXPECT MIXING WILL RESULT IN BREEZY CONDITIONS AND A
LAKE WIND ADVISORY MAY BE NEEDED. HELD OFF ISSUING THE ADVISORY
FOR NOW BASED ON THE MAV AND MET MOS PLUS CLOUDINESS MAY LIMIT
MIXING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
DRYING BEHIND THE COLD FRONT SHOULD OCCUR TONIGHT. THE MODELS AGREE
KEEPING DEEP MOISTURE ASSOCIATED WITH THE AREA OF LOW PRESSURE
NORTHEAST OF THE AREA THROUGH WEDNESDAY. THE GUIDANCE HIGH
TEMPERATURES MAY BE A LITTLE TOO WARM BECAUSE OF THE COLD UPPER
TROUGH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE GFS CONTINUES TO SHOW HIGH PRESSURE DOMINATE WEDNESDAY NIGHT
THROUGH SATURDAY. THE GFS ENSEMBLE GUIDANCE ALSO SUPPORTS DRY
WEATHER. SHOWERS AND THUNDERSTORMS MAY OCCUR SUNDAY AND MONDAY. THE
MODEL CONTINUES TO SHOW AN AREA OF LOW PRESSURE NEAR THE REGION BOTH
DAYS. THE GFS ENSEMBLE MEANS SUPPORTS POPS OF 20 TO 30 PERCENT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VARYING CONDITIONS THROUGH THE PERIOD. COLD FRONT APPROACHING AREA
HAS INITIATED A LINE OF SHRA/TSRA FROM AGS TO OGB WITH WSR-88D
NETWORK SHOWING THE LINE MOVING NORTHEAST AND EXPANDING. EXPECT
THIS AREA TO CONTINUE EXPANDING AS WELL AS ALONG THE COLD FRONT AS
IT CROSSES GA AND ENTERS THE TAF SITES. HAVE THE SHRA/TSRA IN
TEMPO GROUPS WITH CEILINGS LOWERING TO IFR IN PRECIPITATION. COLD
FRONT WILL MOVE THROUGH THE TAF SITES BY 18-20Z WITH CONDITIONS
SLOWLY IMPROVING THROUGH THE END OF THE PERIOD. CURRENT WINDS WILL
REMAIN SOUTHERLY AT LESS THAN 10 KNOTS THROUGH 15Z...SOUTHWEST
AROUND 12 KNOTS FROM 15Z TO 15/00Z...FINALLY VEERING TO WEST
AROUND 7 KNOTS FOR THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Apr 14, 7:44 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
744 AM EDT TUE APR 14 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
744 AM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND AFTERNOON...WITH
THE POTENTIAL ISOLATED THUNDERSTORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.